Advanced Practice: A rare cause of refractory shock
A 34 year old woman comes to the ER after a few days of nausea, vomiting and diarrhea. She is found to be disoriented and hypotensive, but she isn’t improving with fluid hydration. What gives? Diagnosis: Acute Adrenal Insufficiency
- Chart review shows that the patient has a history of lupus and has been on daily glucocorticoids.
- Abrupt cessation of her medications while vomiting for the last three days precipitated secondary adrenal insufficiency.
- Sudden cessation is the most common cause of secondary adrenal insufficiency
- It can take a month or longer after steroid cessation to have a full recovery of the hypothalamus-pituitary-adrenal axi
Adrenal crisis must be considered in any cause of unexplained hypotension
- It occurs frequently with acute stress (illness, surgery, trauma, and GI upset) in the setting of underlying adrenal insufficiency
- Expect severe hypotension that is refractory to vasopressors or fluid resuscitation
- Other symptoms include abdominal pain, nausea, vomiting; confusion, and lethargy
- Hydrocortisone is the steroid drug of choice for adrenal crisis (it has both glucocorticoid and mineralocorticoid effects)
- These patients will require ICU level of care
Stapczynski, J. Stephan,, and Judith E. Tintinalli. Tintinalli's Emergency Medicine: A Comprehensive Study Guide. 7th ed. New York, N.Y.: McGraw-Hill Education LLC., 2011.